What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 1:13 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 15, 1:13 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
213 PM EDT Tue Jul 15 2025
.SYNOPSIS...
The weather pattern will remain very warm and muggy with a daily
threat of showers and thunderstorms. Greatest concentration of
storms today is expected along and east of the Blue Ridge where
opportunity for localized flooding is possible due to the storms
being very rain efficient. Rainfall rates of 2 to 4 inches an hour
are possible, and this may lead to flooding if a storm lingers over
an area for even a short amount of time.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Monday...
Key Messages:
1) More showers this afternoon and evening with potential for
flash flooding and severe weather again
2) A Flood Watch is in effect from 2PM-Midnight for counties mainly
east of the Blue Ridge.
With increased CAPE as diurnal heating continues to intensify,
convection has begun to kick off, especially along the
ridgelines where orographic effects aid the initial instability.
A light mean wind will cause most storms to drift almost
aimlessly with a slow speed, and new storms will largely be
outflow driven. PWATs today are abnormally high, much like
recent afternoons as well, ranging from 1.5-2" where highest
amounts are in the Piedmont. Rain showers and storms will be
efficient rain producers, and rates in excess of 2"/hr would not
be surprising. Inside of a slow moving cell, flash flooding
could begin quickly, especially in urban areas or areas which
have saturated soils (which is most of the forecast area east of
the Blue Ridge). A Flood Watch is in effect for much of the
afternoon through tonight to address these hydrologic concerns
east of the Blue Ridge.
Temperatures are generally above normal, but maximum
temperatures this afternoon will be dependent upon the
occurrence of storms and the length of time spent underneath
those storms. Blocking insolation and cool downdrafts in the
core of a cell will cause localized cooling.
Wednesday's forecast will effectively be a persistence forecast,
as the stationary boundary to our north remains and the air mass
overhead will be high in moisture and above normal in
temperatures. Another afternoon of scattered showers and
thunderstorms with the potential for high rain rates is likely.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 102 PM EDT Tuesday...
Key Messages:
1) Confidence is high for daily chances of afternoon showers and
thunderstorms.
2) Conditions will stay warm and humid throughout the remainder of
this work week.
An upper level ridge off the southeast coast will keep warm and
humid conditions in the area through the period. High temperatures
will range in the 80s across the mountains to upper 80s to lower 90s
in the foothills and piedmont. Dew points will run in the mid 60s to
lower 70s west of the Blue Ridge and in the low to mid 70s east.
With the high humidity and light winds, temperatures will feel 3F-8F
warmer than they actual are, especially in the afternoon.
The combination of heat and moisture will also spark scattered
afternoon and evening thunderstorms. PWATs are forecast to be in the
1.50 to 2.00 inch range. Spotty thunderstorms could produce 1-2
inches of rain in less than an hour. Some isolated slow-moving
storms may also drop 3+ inches of rain in an hour or two. With a wet
weather pattern the last several days, there will likely remain a
Marginal Risk for Flash Flooding each day along and east of the Blue
Ridge.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 124 PM EDT Tuesday...
Key Messages:
1) Confidence is moderate for chances of showers and thunderstorms
to continue every afternoon.
2) Little change in the air mass is anticipated during the weekend
and into early next week.
The upper ridge in the west Atlantic will drift to the east but will
continue to keep its warm and humid influence on the region. The
threat for afternoon showers and thunderstorms will also continue
into next week. A cold front is expected to approach the area early
next week but may stall to the north.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...
THunderstorms have begun to form around the forecast area this
afternoon. Expect this to continue into the afternoon, and the
frequency of storms to increase. Showers and storms will last
well into the evening and into the nighttime period tonight.
During the daytime, expect cigs to remain above VFR levels, and
the prevailing vsby to be high. Winds will be light. In the
vicinity of storms, wind direction can change rapidly and strong
gusts can occur with little notice. Showers with heavy rainfall
will also be occurring, which can reduce vsby quickly.
Wednesday morning will be similar to recent mornings. Lots of
moisture near the surface will make for low cigs dropping into
IFR/LIFR range, especially in the mountains. Patchy fog will
also reduce vsby, mostly at RNK/BLF/LWB until sunshine during
the day burns it off and helps elevate cigs back above 3kft
(VFR).
.EXTENDED AVIATION OUTLOOK...
The overall pattern remains stagnant for the remainder of this
week with a warm and humid air mass providing daily chances of
afternoon showers and thunderstorms and an overnight potential
for patchy fog. In general, conditions expected to be VFR for
most of this week with the exceptions being the aforementioned
afternoon storms and overnight fog which will result in tempo
sub-vfr conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ022>024-032>035-
043>047-058-059.
NC...Flood Watch until midnight EDT tonight for NCZ003>006-019-020.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/VFJHazardous weather outlook, Jul 15, 1:38 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
238 PM EDT Tue Jul 15 2025
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-161845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
238 PM EDT Tue Jul 15 2025
...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Slow moving thunderstorms may lead to flooding this afternoon and
evening. Rain rates up to 4 inches in an hour are possible. There is
a slight risk (level 2 of 4) for excessive rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk (level 1 of 4) of excessive rainfall
from thunderstorms Wednesday through the upcoming weekend...mainly
due to slow moving afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-161845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
238 PM EDT Tue Jul 15 2025
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Storms this afternoon and evening may produce localized flooding
from excess heavy rain. The greatest threat is east of the
Appalachian divide.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk (level 1 of 4) of excessive rainfall
from thunderstorms Wednesday through the upcoming weekend...mainly
due to slow moving afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:22 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Tue Jul 15 2025
NCZ006-151945-
Caswell NC-
322 PM EDT Tue Jul 15 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CASWELL COUNTY THROUGH
345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Hightowers, or near Prospect Hill, moving east at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Leasburg...
Hamer...
Semora...
and Topnot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 7944 3625 7945 3648 7931 3651 7914
3624 7915
TIME...MOT...LOC 1922Z 287DEG 15KT 3631 7921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jul 15, 2:44 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Tue Jul 15 2025
VAZ014-017-152015-
Floyd VA-Montgomery VA-
344 PM EDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLOYD AND SOUTHERN
MONTGOMERY COUNTIES AND THE NORTHEASTERN CITY OF RADFORD THROUGH 415
PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Childress, or near Christiansburg, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
Shawsville...
Terrys Fork...
and Childress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3702 8056 3705 8057 3704 8055 3705 8054
3705 8055 3706 8055 3708 8056 3714 8054
3713 8053 3715 8053 3716 8054 3719 8053
3721 8024 3694 8026
TIME...MOT...LOC 1944Z 272DEG 8KT 3709 8047
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jul 15, 3:14 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Tue Jul 15 2025
VAZ058-059-152045-
Halifax VA-Charlotte VA-
414 PM EDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLOTTE AND EAST
CENTRAL HALIFAX COUNTIES THROUGH 445 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wylliesburg, or near Redoak, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Redoak...
Clover...
Wylliesburg...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3688 7850 3673 7862 3678 7876 3691 7873
3690 7849
TIME...MOT...LOC 2014Z 282DEG 7KT 3681 7854
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jul 15, 3:45 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT Tue Jul 15 2025
VAZ058-059-152115-
Halifax VA-Charlotte VA-
445 PM EDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES THROUGH 515
PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saxe, or near Clover. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clover...
Redoak...
Drakes Branch...
Mt Laurel...
Wylliesburg...
and Saxe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3689 7849 3678 7858 3683 7880 3694 7879
3702 7868 3699 7847
TIME...MOT...LOC 2045Z 301DEG 2KT 3690 7865
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jul 15, 3:52 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT Tue Jul 15 2025
VAZ014-022-152115-
Montgomery VA-Roanoke VA-
452 PM EDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ROANOKE AND EAST
CENTRAL MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CENTRAL CITY
OF ROANOKE THROUGH 515 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glenvar, or near Salem, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Salem...
Bent Mountain...
Glenvar...
Elliston-Lafayette...
Poages Mill...
and Cave Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3730 7990 3716 8008 3716 8009 3712 8014
3711 8016 3711 8017 3725 8028 3737 8018
TIME...MOT...LOC 2052Z 297DEG 7KT 3726 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jul 15, 4:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Tue Jul 15 2025
VAZ012-013-016-017-152145-
Pulaski VA-Wythe VA-Floyd VA-Carroll VA-
512 PM EDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD...EAST CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES
THROUGH 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Allisonia, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hillsville...
Indian Valley...
Allisonia...
Patterson...
Dugspur...
Draper...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3688 8088 3704 8077 3696 8050 3673 8067
TIME...MOT...LOC 2112Z 300DEG 6KT 3693 8075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AS